Amiodarone induced pulmonary toxicity: An unusual response to steroids.
BACKGROUND: Amiodarone, class III anti-arrhythmic was originally introduced to treat angina pectoris, was later approved by FDA in 1985 for the treatment of ventricular arrhythmias. Despite its anti-arrhythmic properties, amiodarone is associated with side effects such as thyroid dysfunction, corneal deposits, bluish skin discoloration, neuropathy and pulmonary toxicity. Amiodarone induced pulmonary toxicity (AIPT) is one of the most serious side effect thus limiting its use.
CASE REPORT: We encountered a 66 year old male with early onset AIPT who presented with dyspnea and chest imaging revealed extensive ground-glass opacities throughout lung parenchyma with rapid resolution of these opacities in a week following treatment with corticosteroids.
CONCLUSIONS: There have been few case reports of AIPT with complete resolution of ground glass opacities on treatment with corticosteroids, but none demonstrated a rapid response to corticosteroids. Heath care providers should withdraw amiodarone at the earliest suspicion (as illustrated in our case); any delay can potentially be fatal. This case highlights the fact that AIPT is a reversible phenomenon, provided its early recognition and treatment before fibrosis sets in This case also highlights the need to include AIPT in the differential diagnosis in any patient on amiodarone who presents with shortness of breath.
Published In/Presented At
Garg, J., Agrawal, N., Marballi, A., Agrawal, S., Rawat, N., Sule, S., & Lehrman, S. G. (2012). Amiodarone induced pulmonary toxicity: An unusual response to steroids. The American journal of case reports, 13, 62–65. https://doi.org/10.12659/AJCR.882757
Medicine and Health Sciences
Fellows and Residents, Department of Medicine